Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 248, NWS Louisville, KY

July 7, 2017Clark County, Jefferson County, Scott County, Indiana; Trimble County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 7, 2017, 7:28 PM EDT for Clark County, Jefferson County, Scott County, Indiana; Trimble County, Kentucky. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 7:28 PM EDT (23:28 UTC)
Expired
Jul 7, 2017, 8:15 PM EDT
In force
47 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, IN, Jefferson County, IN, Scott County, IN, Trimble County, KY

The radar

The Louisville radar (KLVX), 91 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:29 PM EDTTSTM WND DMGHanover, INDOWNED TREES ON SOME HOMES.
Jul 7, 7:30 PM EDTTSTM WND DMGMilton, KYSEVERAL TREES DOWN.
Jul 7, 7:36 PM EDTTSTM WND DMG3 Nnw New Frankfort, INSEVERAL DOWNED TREES BLOCKING HARROD ROAD.
Jul 7, 7:38 PM EDTTSTM WND DMGMilton, KYMULTIPLE TREES DOWN ON MILTON HILL (HIGHWAY 421). TREES AND POWER LINES DOWN BLOCKED ROAD IN THE 1400 BLOCK OF COOPERS BOTTOM ROAD. LARGE TREE DOWN WITH LARGE PHONE LINE CABLE BLOCKING ROAD ON FISHER RIDGE ROAD NEAR BOB GREEN ROAD.
Jul 7, 7:39 PM EDTHAIL 13 Nnw New Frankfort, IN
Jul 7, 7:46 PM EDTHAIL 1.75New Frankfort, INCORRECTION LSR FOR LOCATION (PREVIOUS LOCATION WAS SCOTTSBURG, IN).
Jul 7, 7:46 PM EDTHAIL 1.75Scottsburg, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 4:24 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS53 KLMK 072328
SVRLMK
INC019-077-143-KYC223-080015-
/O.NEW.KLMK.SV.W.0248.170707T2328Z-170708T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
728 PM EDT FRI JUL 7 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jefferson County in south central Indiana...
  Northeastern Clark County in south central Indiana...
  Scott County in south central Indiana...
  Trimble County in central Kentucky...

* Until 815 PM EDT

* At 728 PM EDT, severe thunderstorms were located along a line
  extending from Madison to 8 miles north of Scottsburg, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Madison, Scottsburg, Bedford, Austin, Lexington, Hanover, Saluda,
  Smyrna, Milton and Kent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3881 8542 3863 8523 3858 8521 3858 8518
      3854 8523 3859 8564 3873 8587 3874 8584
      3878 8582 3878 8580 3881 8579 3883 8573
      3882 8572 3883 8571 3882 8570 3882 8563
      3883 8561 3885 8561
TIME...MOT...LOC 2328Z 312DEG 22KT 3873 8541 3880 8583 

HAIL...1.00IN
WIND...60MPH
 
$$

EBW
1 follow-up statement
910 
WWUS53 KLMK 072358
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
758 PM EDT FRI JUL 7 2017

INC019-077-143-KYC223-080015-
/O.CON.KLMK.SV.W.0248.000000T0000Z-170708T0015Z/
Jefferson IN-Clark IN-Scott IN-Trimble KY-
758 PM EDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN JEFFERSON...NORTHEASTERN CLARK...SCOTT AND TRIMBLE
COUNTIES...

At 756 PM EDT, severe thunderstorms were located along a line 
extending from near Bedford to near Scottsburg, moving southeast at 
25 mph. At around 708 PM EDT, law enforcement reported a large tree 
down blocking the road in Deputy. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Madison, Scottsburg, Bedford, Austin, Lexington, Hanover, Saluda,
Smyrna, Milton and Kent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3881 8542 3863 8523 3858 8521 3858 8518
      3854 8523 3859 8564 3873 8587 3874 8584
      3878 8582 3878 8580 3881 8579 3883 8573
      3882 8572 3883 8571 3882 8570 3882 8563
      3883 8561 3885 8561
TIME...MOT...LOC 2356Z 270DEG 22KT 3862 8525 3869 8567 

HAIL...1.00IN
WIND...60MPH
 
$$

EBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:17 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 7, 7:17 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
717 PM EDT Fri Jul 7 2017

...Updated Aviation Discussion...

.Short Term (Now through Saturday Night)...
Issued at 220 PM EDT Fri Jul 7 2017

...Strong to Severe Storms More Likely Late This Afternoon and
Evening...

Still on track for strong to severe storms to come through at least
our northern zones, south central IN, north central KY, late this
afternoon to this evening. How fast the line pushes southward will
determine how far south that threat gets, as we start to lose
daytime heating. As of this writing, it still looks like 4-8 is the
prime period for southern IN, 6-10 for north central KY, and 10-2 AM
for south central KY.

Airmass ahead of these storms will have plenty of energy to give.
Latest RAP analysis has CAPEs around 3000 J/kg with Downdraft CAPES
in the 1500-2000 J/kg range...likely because of some mid-level dry
air ahead of the line. A timely special sounding from ILN, at 18Z
and ahead of the outflow boundary in OH, indicates 4000 CAPE, though
quite a bit of dry air, 1.2 inch precipitable water. Based on wind
shear, expect supercell structures still are possible as elements
within the lines of storms dropping down from the north, and cannot
rule out an isolated tornado, but the main threat will be damaging
wind gusts with some hail.

A little similar to last night, behind the rains we may have to deal
with some patches of fog. Unlike last night though, the cold front
may bring slightly more winds to keep us better mixed. We may have a
few pockets of dense fog, but do not think it will be as widespread
as this morning.

Northwest surface winds Saturday will bring in drier and cooler
weather. Still looking at temperatures below normal. With high
pressure right over us Saturday night, we should see temperatures
cool into the 50s in some locations.

.Long Term (Sunday through Friday)...
Issued at 220 PM EDT Fri Jul 7 2017

Nice weather will continue for Sunday, though after a cool start, we
should warmup to a little warmer than Saturday. A few models
continue to hint at some precip getting into southern IN late Sunday
afternoon, possibly as a result of a weak warm front lifting north
over the region or just as a result of instability in the warming
airmass. Superblend came in with dry pops for the day period and
slight chances in the north Sun. night.

Overall synoptic pattern for the next work week will have ridging
out west and northwest flow over the Midwest/Ohio Valley. Small
disturbances riding within this flow will determine our rain chances
through the week as well as temperatures. Models have a difficult
time resolving these systems, which can either pass by to our north
in the morning, but leave outflow boundaries for afternoon storms to
focus on, or blast the system through here, bringing morning storms
and drier but cloudy afternoons. Will continue the practice we've
had over the last few days of capping the blended model rain chances
in the chance range because of this uncertainty. One thing we have
some confidence in is we'll be back to a humid pattern again, so any
days that do warm up significantly we could see heat indices get
into the mid/upper 90s.

&&

.Aviation (00Z TAF Update)...
Issued at 717 PM EDT Fri Jul 7 2017

Storms over Indiana will drop south and cross the SDF and LEX
airfields this evening. These storms may pack a wallop with strong
gusty winds, very heavy rain, and small hail. Things will calm down
behind the storms, with some patchy fog possibly developing toward
morning.

Quiet weather for the weekend.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RJS
Long Term.........RJS
Aviation..........13
Hazardous weather outlook, Jul 7, 4:38 PM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
438 PM EDT Fri Jul 7 2017

INZ077>079-090>092-KYZ029>043-048-049-082045-
Washington-Scott-Jefferson-Harrison-Floyd-Clark-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Jessamine-
Including the cities of Salem, Scottsburg, Madison, Corydon,
New Albany, Jeffersonville, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, and Winchester
438 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move southeast across southern Indiana late this
afternoon and central Kentucky this evening and overnight. Thunderstorms
will accompany the front. A few storms could be severe with damaging
wind gusts and hail. Considerable lightning also is likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds, wind
damage, and large hail through tonight.

INZ076-083-084-089-KYZ023>028-045>047-053>057-061>067-070>078-081-
082-082045-
Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Jasper, English, Tell City,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Bardstown, Springfield, Harrodsburg,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
438 PM EDT Fri Jul 7 2017 /338 PM CDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move southeast across southern Indiana late this
afternoon and central Kentucky this evening and overnight. Scattered
thunderstorms will accompany the front. A few of the storms could be
strong and considerable lightning also is likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds and
hail tonight.

13

In the hours before

Special weather statement, Jul 7, 6:48 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
648 PM EDT FRI JUL 7 2017

INZ078-079-KYZ032-072330-
Jefferson-Scott-Trimble-
648 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JEFFERSON...CENTRAL
SCOTT AND NORTHWESTERN TRIMBLE COUNTIES...

At 648 PM EDT, a strong thunderstorm was located 7 miles southeast of
Seymour, moving southeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Madison, Austin, Lexington, Hanover, Saluda, Smyrna, Kent, Wakefield,
Middlefork and Volga.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3880 8531 3861 8551 3861 8560 3876 8583
      3878 8582 3878 8580 3881 8579 3882 8574
      3883 8573 3882 8572 3883 8571 3882 8570
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554
TIME...MOT...LOC 2248Z 304DEG 25KT 3887 8580

EBW
Special weather statement, Jul 7, 7:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
728 PM EDT FRI JUL 7 2017

KYZ032-033-036-037-042-043-080015-
Bourbon-Henry-Scott-Nicholas-Harrison-Trimble-
728 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...
TRIMBLE...HENRY...BOURBON...NICHOLAS...AND HARRISON COUNTIES...

At 726 PM EDT, radar indicated gusty winds out ahead of a line of
strong thunderstorms from near Ripley to 6 miles southwest of
Williamstown to near Carrollton. Movement was southeast at 30 mph.

Winds in excess of 40 mph are likely ahead of the storms, with
additional strong gusty winds once the storms themselves arrive.

Locations impacted include...
Cynthiana, Carlisle, Breckinridge, Millersburg, Sadieville, Berry,
Monterey, Gratz, Longlick, and Alberta.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
central Kentucky.

LAT...LON 3828 8425 3838 8500 3871 8533 3859 8518
      3860 8508 3856 8501 3851 8503 3852 8498
      3849 8499 3836 8473 3854 8448 3858 8420
      3855 8421 3855 8416 3849 8417 3844 8397
      3835 8387
TIME...MOT...LOC 2326Z 313DEG 28KT 3868 8385 3855 8463 3865 8519

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:48 PM EDTSpecial Weather StatementLMKJefferson42 min
Jul 7, 6:57 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott33 min
Jul 7, 7:49 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Scott, Washington41 min
Jul 7, 5:30 AM EDTDense Fog AdvisoryLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 28 more4 hr
Jul 7, 7:28 PM EDTSpecial Weather StatementLMKHarrison, Nicholas47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.